Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 13, 2022, 2:24 PM MST for Johnson County, Wyoming. It took effect at Jan 14, 2022, 2:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2022, 2:24 PM MST (21:24 UTC)
- In effect from
- Jan 14, 2022, 2:00 AM MST
- Expired
- Jan 14, 2022, 1:11 PM MST
- In force
- 11 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4984 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WWUS75 KRIW 132124 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 224 PM MST Thu Jan 13 2022 WYZ010-141200- /O.UPG.KRIW.HW.A.0002.220114T0900Z-220115T0000Z/ /O.NEW.KRIW.HW.W.0003.220114T0900Z-220115T0000Z/ Northeast Johnson County- Including the city of Buffalo 224 PM MST Thu Jan 13 2022 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Northeast Johnson County. * WHEN...From 2 AM to 5 PM MST Friday. * IMPACTS...Travel could be hazardous, as the combination of wind and snow could greatly reduce visibility and increase the blowover risk or slide offs. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ004-141200- /O.CON.KRIW.HW.A.0002.220114T0900Z-220115T0000Z/ North Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, and Shell 224 PM MST Thu Jan 13 2022 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 2 AM MST FRIDAY THROUGH FRIDAY AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...North Big Horn Basin. * WHEN...From 2 AM MST Friday through Friday afternoon. * IMPACTS...Travel could be hazardous, as the combination of wind and snow could greatly reduce visibility and increase the blowover risk or slide offs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
3 follow-up statements
644 WWUS75 KRIW 140303 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 803 PM MST Thu Jan 13 2022 WYZ004-140415- /O.CAN.KRIW.HW.A.0002.220114T0900Z-220115T0000Z/ North Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, and Shell 803 PM MST Thu Jan 13 2022 ...HIGH WIND WATCH IS CANCELLED... The threat for widespread high wind gusts is small. It will be windy late tonight through Friday afternoon. A north to northwest wind of 25 to 35 mph with gusts 45 to 50 mph is likely behind the cold front, that will be moving through this area. $$ WYZ010-141400- /O.CON.KRIW.HW.W.0003.220114T0900Z-220115T0000Z/ Northeast Johnson County- Including the city of Buffalo 803 PM MST Thu Jan 13 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph expected. * WHERE...Northeast Johnson County. * WHEN...From 2 AM to 5 PM MST Friday. * IMPACTS...Travel could be hazardous, as the combination of wind and snow could greatly reduce visibility and increase the blowover risk or slide offs. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
960 WWUS75 KRIW 140827 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 127 AM MST Fri Jan 14 2022 WYZ010-150000- /O.CON.KRIW.HW.W.0003.220114T0900Z-220115T0000Z/ Northeast Johnson County- Including the city of Buffalo 127 AM MST Fri Jan 14 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph expected. * WHERE...Northeast Johnson County. * WHEN...Until 5 PM MST Friday. * IMPACTS...Travel could be hazardous, as the combination of wind and snow could greatly reduce visibility and increase the blowover risk or slide offs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel could be hazardous, as the combination of wind and snow could greatly reduce visibility and increase the blowover risk or slide offs. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
181 WWUS75 KRIW 142011 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 111 PM MST Fri Jan 14 2022 WYZ010-142115- /O.CAN.KRIW.HW.W.0003.000000T0000Z-220115T0000Z/ Northeast Johnson County- Including the city of Buffalo 111 PM MST Fri Jan 14 2022 ...HIGH WIND WARNING IS CANCELLED... The threat for high winds across Johnson County has decreased, and will continue to decrease through the rest of the day. Thus the High Wind Warning has been cancelled. Some gusty winds up to 40 mph may still occur during the next few hours along and across Interstate 90. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 13, 10:54 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 13, 10:54 AM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1054 AM MST Thu Jan 13 2022 .SHORT TERM...Today through Saturday night Issued at 224 AM MST Thu Jan 13 2022 Today looks like another fairly quiet day. All in all, not too much different from yesterday. The inversions did break yesterday in the Wind River Basin and melted a lot of the snow. As a result, we have raised temperatures somewhat today. There will again be some gusty wind across the Wind Corridor and in the lee of the Absarokas, but not really anywhere else. Things get more active later tonight and into Friday, as an Alberta Clipper drops southward into the area. Now, much has changed from the thinking yesterday. The core of the heaviest precipitation and deepest moisture will remain well east of Wyoming, over the Plains states. As a result, we will get a glancing blow with the system. The reasoning looks the same with amounts. This will be a jet driven system so the snow is likely to be banded and as a result, hard to pinpoint. We have given all areas east of the Divide at least a slight chance. The best chance will be in Johnson and Natrona counties. There could be a brief period of northernly upslope flow that may bring a bit more in a place like Casper, and possibly Lander, but this is far from certain. We are a bit more certain on wind impacts though. Most models are showing 50 to 60 knots of wind at 700 millibars across northern Wyoming. With cold advection and some downward forcing from the jet, strong winds look likely. As a result, we will hoist High Wind Watches across the lower elevations of Big Horn and northern Johnson County starting at 2 am Friday morning. Confidence is higher in Johnson County than Big Horn County though. Snow amounts will likely not make advisory criteria, but the blowing snow could make things hazardous so we will mention that in the watch. Conditions should improve after sunset Friday, as the system moves away. Ridging then builds across the state on Saturday and bring a dry, but seasonable start to the weekend. .LONG TERM...Sunday through Wednesday Issued at 224 AM MST Thu Jan 13 2022 A semi-permanent upper level ridge will be in place over the West Coast through the long term. Northwest flow aloft will be in place over the region, as a result. A cold front associated with an Alberta Clipper will move over northeastern WY on Sunday. No moisture will be associated with the front. A shortwave trough will pass over the Northern Plains on Tuesday. Snow showers will be possible over far northern portions, as a result. Additional shortwaves from the Pacific will be possible Tuesday night into Wednesday night, which could bring snow to far western portions as well. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1044 AM MST Thu Jan 13 2022 Mainly light winds and VFR conditions prevail for all terminals until 06Z. KCPR will see a gusty wind through the period. A cold front will drop down from the north Thursday night into Friday morning, bringing snow showers and gusty northerly winds with it. The cold front is expected to move north to south between 08Z and 12Z Friday. Cigs will lower with the frontal passage to locally MVFR. Not enough confidence in exact timing or location of snow shower development, but included VCSH at all terminals during best chance period of snow shower development. If a snow shower does pass over the terminal, expect MVFR to occasional IFR vsby and cigs with conditions improving to MVFR to VFR quickly after the shower passes. Frequent mountain obscurations will occur from 06Z through the end of the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 224 AM MST Thu Jan 13 2022 There will be one more dry day today. Conditions look similar to yesterday with warmer temperatures and gusty winds in the favored locations and cooler temperatures in the valleys and basins. Inversions should be weaker than previous days though. Relative humidity will remain above critical levels. Mixing and smoke dispersal will generally be poor to fair. A weather system dropping south will bring windy conditions and snow showers from late tonight into Friday. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Friday afternoon for WYZ004-010. && SHORT TERM...Hattings LONG TERM...LaVoie AVIATION...Hensley FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 13, 2:26 AM MST, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 226 AM MST Thu Jan 13 2022 WYZ001>020-022>030-140930- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 226 AM MST Thu Jan 13 2022 ...High Wind Watch in effect from late tonight through Friday Afternoon... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow showers spreading into northern Wyoming late tonight. Strong to high winds possible in Natrona and northern Johnson Counties tonight as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Some snow likely, especially in Natrona and Johnson counties. Strong to high winds likely in Big Horn and northern Johnson Counties. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 1:38 AM MST | High Wind Watch | RIW | Big Horn, Johnson, Park | 18 hr |
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.